- Drug & Alcohol Addiction Treatment Centers
- Fort Lauderdale Drug Rehab
- West Palm Beach Drug Rehab
- Alcohol & Drug Rehab in Nashville, TN
- Virginia Drug & Alcohol Rehab
- Rehabs in Florida
- Tennessee Drug Rehab
- Rehabs in Washington, DC
- Am I an Addict?
- Helping You Detox Off Drugs and Alcohol
- Our Residential Treatment Program
- Our Inpatient Drug Treatment Program
- Intensive Outpatient Treatment Program
- Partial Hospitalization Program
- Medication Assisted Treatment Program (MAT)
- Our Music-Assisted Treatment
- Faith Based Recovery Programs
- Trauma-Focused Cognitive Behavior Therapy (CBT)
- Dialectical Behavior Therapy (DBT)
- Transcranial Magnetic Stimulation (TMS) Therapy
- Mental Health Rehab
- Resource for Knowing What Drugs Smell Like
- 5 Children's Books That Discuss Drugs and Alcohol
- How Do Drugs and Alcohol Affect Your Sex Life?
- HBO Series Euphoria Follows Woman Suffering from Drug Addiction
- Suboxone - Is it Obsolete?
- Rebuilding Relationships After Addiction
- A Guide to What Drugs Look Like and How to Identify Them by Appearance
- Do You Have A Sports Addiction?
- The Lasting Scars of Self-Harm
- The Best Composers to Listen to While Healing
- This One Time, I went to Rehab in Mexico
- Alcohol and Job Loss: Getting Help before Getting Fired
- How Long Does Valium Withdrawal Last?
What to Do When Someone Overdoses
Dominic NicosiaJanuary 4, 2020
It’s a thought that everyone impacted by addiction has had before. What do you do when someone overdoses? Worse yet, what is there to do if someone you love overdoses?
Millions of Americans are still out there actively struggling with drug and alcohol addiction. On top of that, there are millions more in recovery that are still vulnerable to relapse and subsequent drug overdose.
This means that of all of the people you interact with every day, at least one is directly impacted by addiction, and the sad and alarming news is that this person might be you.
While relapse is an unfortunately common part of the recovery process, it doesn’t have to mean the end of your recovery. What it does mean, however, is that the possibility of overdose is heightened.
Somebody I Love Just Overdosed
Every year, thousands of Americans walk in on their friend or loved one in the throes of an overdose. This is an undoubtedly traumatic experience that could change the way you look at life forever. Nobody wants to face the harsh reality of addiction, especially if they’ve unwittingly enabled it.
The symptoms of overdose are easy to identify. If your loved one is struggling to breathe, has been vomiting, has blue lips and fingertips, they are overdosing.
When you’re caught in a life-or-death situation, it can be hard to keep your head on straight. If you find your loved one experiencing an overdose, here are a few things you should do as quickly as possible:
Seek medical help. Getting emergency medical help as quickly as possible is always the first thing you should do in a crisis like an overdose. When you’re on the phone with the dispatcher, be sure to provide as much information as possible. This includes:
- If They’re Still Breathing
- The Type of Drugs They’ve Taken If You Know
- How Long It’s Been Since They’ve Used If You Know
- If More Than One Drug was Involved
Take active measures to resuscitate your loved one by administering CPR. If you are not trained in adult CPR or are unsure of what to do, call 911. The dispatcher will be able to walk you through the process.
If you know a loved one is struggling with substance abuse, we highly recommend becoming CPR certified as an emergency measure. There are numerous online resources for CPR training that you might be able to refer to. Another option is to get certified by taking classes in person through an established program like the American Red Cross.
After administering CPR, be sure also to contact Poison Control, even if your loved one is conscious. In a situation like an overdose, there’s no such thing as doing too much to save someone’s life.
Administer Naloxone If Necessary
More and more family members, caregivers, and loved ones are receiving naloxone (Narcan) training in response to fatal opioid overdoses. Naloxone is an anti-overdose nasal spray designed to help those overdosing regain consciousness.
This spray rapidly delivers a single dose of naloxone via a hand-held auto-injector. It is small enough to be carried in a pocket or stored in a medicine cabinet and could save someone’s life.
Stay Calm and Don’t Panic
We understand that this is far easier said than done. The calmer and more articulate you are, the more effective you can be in communicating the situation to medical personnel. This could be the action that could save your loved one’s life.
Overdose is a time-sensitive matter and requires swift, decisive, and focused intervention. Being at your best and calmest may mean the difference between life and death.
What Do I Do Afterwards?
After the chaos and trauma of an overdose, most people are left with a single question: “Now what?”
The tragic reality of addiction is that it takes users and their loved ones to dark places nobody should go. Too often, addiction takes its victims to the point of no return, and no amount of action can reverse death.
For some, overdose cements the reality of their loved one’s addiction. It also means that loved ones of those in active addiction have to be ready to face the possibility of overdose again.
When it comes to addiction, there’s only one real alternative to death and overdose: recovery. For those still in active addiction, the first step towards a life in recovery begins with treatment.
Treatment at Recovery Unplugged
At Recovery Unplugged, our first priority is to keep our clients from becoming another statistic. We’ve seen the power of music change lives for the better.
We want to use music to help you or your loved one start on the road to recovery. For many, treatment might be the only way to save their life.
If someone you love recently overdosed, we’re here to help you make sure it doesn’t happen again. Reach out to us today to see how we can support you and your loved one.